What Are the Most Common Tretinoin Side Effects?

Mary McMahon
Mary McMahon

There are a number of common tretinoin side effects which can include increased sensitivity to sunlight, dry skin, nausea, and headache. This medication can potentially cause more serious side effects, including a condition known as retinoic acid-APL syndrome. Patients taking this drug should watch for side effects and any changes in their condition, so they can report developing issues to a doctor. The doctor may recommend a medication switch or other measures to protect the patient from serious complications.

Headaches are a common side effect of tretinoin.
Headaches are a common side effect of tretinoin.

This medication is part of a family of drugs known as retinoids. It can be used in the treatment of some forms of leukemia as well as severe acne. Doses for patients with acne tend to be lower, and are less prone to causing severe side effects. Cancer patients can experience tretinoin side effects of varying severity, depending on the dosage and the specifics of their condition. Side effects may take several doses to appear so patients should watch for changes that may indicate increased sensitivity to the drug.

Tretinoin may be used to treat acne.
Tretinoin may be used to treat acne.

Often, individuals taking this medication notice dry skin, eyes, and mucous membranes. These tretinoin side effects can be mitigated by staying hydrated with lots of fresh water, and applying moisturizers and eye drops as appropriate. Some patients also experience nausea, headache, stomach upset, fever, and pain. Vision changes can occur. All of these symptoms have the potential to become severe if they are not addressed and patients should report them to a doctor or nurse to allow the care provider to determine if the medication should be discontinued or adjusted for safety.

Tretinoin can make the skin more prone to sunburns.
Tretinoin can make the skin more prone to sunburns.

Patients on this drug are at increased risk of sunburn and may develop extreme skin sensitivity. Their skin also thins, which can expose them to the risk of infection. Sometimes allergies develop, in which case the patient may experience rashes, difficulty breathing, and discomfort. Patients who notice tretinoin side effects getting worse, or have difficulty breathing that does not resolve, should contact a doctor. They may be experiencing acute reactions, and could be at risk of serious illness.

Tretinoin should be used in conjunction with a regular skincare routine designed to prevent breakouts.
Tretinoin should be used in conjunction with a regular skincare routine designed to prevent breakouts.

Trentinoin tends to interact poorly with other drugs known to have a drying or skin thinning effect, particularly medications with sulfur or salicylic acid. In patients with acne, the doctor may recommend resting the skin to clear other acne medications before starting a course of this drug. This can reduce the chance of tretinoin side effects caused by medication reactions. Patients who apply topical preparations and immediately notice rashes, itching, and skin discomfort can wash the medication off with mild soap and warm water and consult a doctor to discuss available options to manage the side effects.

Eye drops can help to treat dry eyes, which are a common side effect of tretinoin.
Eye drops can help to treat dry eyes, which are a common side effect of tretinoin.
Staying hydrated while on tretinoin may help curb its side effects.
Staying hydrated while on tretinoin may help curb its side effects.
Side effects of tretinoin may include nausea.
Side effects of tretinoin may include nausea.
Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a wiseGEEK researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

You might also Like

Readers Also Love

Discussion Comments

donasmrs

I developed a severe vitamin D deficiency from tretinoin cream. This is a risk for everyone who uses this medication because tretinoin is vitamin A and high levels of vitamin A depletes vitamin D. I was also told to avoid the sun while using tretinoin cream because the cream increases sensitivity to sunlight. Sunlight is a natural source of vitamin D, so that made things even worse for me.

I'm now off the cream and supplementing with vitamin D and doing better. I want to warn others who are using this medication long-term.

bluedolphin

@SarahGen-- I have not heard of hair loss as a side effect of tretinoin. I have no idea if tretinoin can cause hair loss, but I don't think that it's a common side effect.

What are you using tretinoin for? Are you using it for cancer? I think that some other cancer treatments can cause hair loss so the hair loss may not necessarily be from the tretinoin. You need to speak to your doctor about this.

I had some side effects from tretinoin when I first started using it for acne. I had more pimples and my skin was flaky and irritated for about a month. I think these are very common side effects and they're temporary. My skin kept improving after the first month and my acne completely disappeared in three months. I never experienced any major side effects.

SarahGen

Has anyone experienced hair loss from tretinoin use? I think tretinoin is making my hair fall out more than usual.

Post your comments
Login:
Forgot password?
Register: